Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 84, NWS Las Vegas, NV

August 10, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2016, 3:32 PM MST for Mohave County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 3:32 PM MST (22:32 UTC)
Expired
Aug 10, 2016, 9:30 PM MST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS55 KVEF 102232
FFWVEF
AZC015-110130-
/O.NEW.KVEF.FF.W.0084.160810T2232Z-160811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM MST WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 630 PM MST

* AT 329 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE MOUNT TRUMBULL LOOP. UP TO TWO INCHES OF
  RAIN HAS ALREADY FALLEN IN SOME AREAS...AND HEAVY RAIN CONTINUES
  TO FALL. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AND WILL
  LIKELY IMPACT LOW WATER CROSSINGS ALONG THE MOUNT TRUMBULL LOOP
  MAKING ROADWAYS IMPASSABLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MT. TRUMBULL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3671 11300 3643 11301 3622 11371 3650 11369

$$

OUTLER
3 follow-up statements
496 
WGUS75 KVEF 102310
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM MST WED AUG 10 2016

AZC015-110130-
/O.CON.KVEF.FF.W.0084.000000T0000Z-160811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
410 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 409 PM MST...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS
LIKELY ONGOING ALONG PARTS OF MOUNT TRUMBULL LOOP AND WILL REMAIN
HAZARDOUS THROUGH THE EVENING HOURS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MT. TRUMBULL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3671 11300 3643 11301 3622 11371 3650 11369

$$

OUTLER
095 
WGUS55 KVEF 110127
FFWVEF
AZC015-110430-
/O.EXT.KVEF.FF.W.0084.000000T0000Z-160811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 PM MST WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 930 PM MST

* AT 624 PM MST...HEAVY RAIN CONTINUES THIS EVENING ACROSS THE MOUNT
  TRUMBULL LOOP. THE FLASH FLOOD WARNING HAS BEEN EXTENDED TO 930
  PM TO ACCOUNT FOR THIS PERSISTENT ACTIVITY. FLASH FLOODING WILL
  REMAIN POSSIBLE AND MAY RESULT IN IMPASSABLE ROADWAYS. TURN AROUND
  IF YOU ENCOUNTER FLOODWATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3671 11300 3643 11301 3622 11371 3650 11369

$$

OUTLER
060 
WGUS75 KVEF 110420
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM MST WED AUG 10 2016

AZC015-110430-
/O.EXP.KVEF.FF.W.0084.000000T0000Z-160811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
920 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 930 PM MST...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3671 11300 3643 11301 3622 11371 3650 11369

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:17 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 10, 2:17 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
217 PM PDT WED AUG 10 2016

.SYNOPSIS...Tropical moisture will bring a risk of flash flooding to
Mohave County through this evening, while dry weather persists
farther west. Shifting winds will move the moisture away to the east
beginning on Thursday, with dry and hotter weather expected over the
weekend.
&&

.SHORT TERM...through Saturday night. Will have to be brief as
ongoing storms demand attention. Very little change to previous
thinking. Today should see the greatest extent of thunderstorms,
with less coverage tomorrow as the flow starts to shift more
westerly, followed by dry weather areawide Friday and Saturday along
with hotter temperatures as high pressure builds overhead.

.LONG TERM [Sunday through Tuesday night]...

High pressure still looks to remain in control for the long term.
12Z models have backed off on the work week trough, with even the
gfs looking like yesterday's euro, keeping shortwave energy north.
This leaves the area sandwiched between influences of the ridge and
trough, with northern zones perhaps getting clipped by shortwaves in
cyclonic flow, while southern zones remain under the influence of
the ridge. This setup will likely keep things hot, with breezy
afternoons. Both the GFS and Euro suggest moisture seeping back up
the Colorado River valley towards mid-week, so let low end pops at
the end of the period ride.
&&

.AVIATION...For McCarran...Dry weather with winds following typical
diurnal trends. There is a chance of thunderstorms over eastern
Arizona producing outflow which could provide gusty winds into
tonight.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Thunderstorms over eastern Arizona could produce
gusty winds for the Colorado River valley terminals through tonight.
Otherwise the remainder of the area will continue to be dry, with
afternoon gusts of 15-25 kts, otherwise following typical diurnal
trends.
&&

.FIRE WEATHER...Thunderstorm chances will continue through this
evening across Mohave County with dry and breezy conditions
elsewhere. How far west the moisture extends is still in question,
but its possible that moisture could reach eastern Clark and San
Bernardino Counties and generate a thunderstorm or two. The
remainder of the area will remain dry with breezy afternoon south to
southwest winds 15-25 mph. Dry and hotter weather returns over the
weekend.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Short Term/Fire Weather...Morgan
Long Term/Aviation...Steele

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:37 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 9, 5:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 9, 6:56 PM MSTFlash Flood WarningVEFMohave4 hr
Aug 10, 12:40 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 10, 2:35 PM MSTFlash Flood WarningVEFMohave115 min
Aug 10, 4:18 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 10, 4:59 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.